Cold/Wind Chill, Camden
- When
- January 14, 3:00 AM EST to January 29, 9:00 AM EST
- Where
- Camden forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.804, -74.960 (the zone’s center; the record gives no point)
A cold frontal passage on the 13th initiated about a two week run of unseasonably cold weather, even by January standards across New Jersey. There was one cold related death and a few others that were indirectly caused by the cold weather.
Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A cold frontal passage on the 13th initiated about a two week run of unseasonably cold weather, even by January standards across New Jersey. There was one cold related death and a few others that were indirectly caused by the cold weather. There were several cases of either frostbite or hypothermia throughout the state. The coldest mornings were on the 18th and 28th as low temperatures dipped into the single numbers or below zero. For many locales, they were the coldest days in three years. Minimum temperatures on most days were no higher than the teens. The extreme cold filled homeless shelters to capacity. In addition the number of vehicle batteries dying and parking brakes freezing increased. Calls to heating oil firms and utilities rose dramatically. On January 18th, Public Service Electric and Gas logged 13,000 calls, twice their normal number. Several water mains broke because of the extreme cold. The Coast Guard had to break the ice in the Delaware River to make heavy shipping possible. Because of ice in Raritan Bay and around New York City, a few ferry services were stopped and ferry service between Cape May and Lewes was also restricted. On January 23rd, Public Service Electric and Gas set a usage record for both natural gas (2,425 million dekatherms) and winter time electricity usage (6,877 megawatts). In Sussex County, the cold weather caused the postponement of outdoor work projects. The non-profit assistance program in the county reported a 250 percent increase in people requesting help. In Middlesex County, a 20-year-old man was found frozen to death at a Garden State Parkway rest stop in Woodbridge. Elsewhere in Woodbridge, a 77-year-old man and a 50-year-old woman died in a fire caused by a portable electric heater that tipped over. Elsewhere in Middlesex County, water main breaks occurred in Metuchen (State Route 27) Middlesex Borough and Perth Amboy (State Route 35). In Monmouth County, ferry service between the county and New York City was suspended from January 23rd through the 26th because of ice in Raritan Bay and around the piers in New York City. About 70 percent of Raritan Bay was frozen. This was the first time since 2000 that ferry service was suspended. About 4,000 commuters who took the ferries in Highlands, Atlantic Highlands, the Belford section of Middletown Township and South Amboy (Middlesex County) had to scramble to find alternate ways to get to and from Manhattan. In Freehold, a 12 inch water main burst on U.S. Route 9 on the 30th flooded and closed the southbound lanes of the roadway. The northbound traffic was backed up for hours. In Ocean County, freezing spray problems caused fishing boats to stay in port. Too much ice accumulating on one side can cause the boat to list and capsize. Shelters in Trenton (Mercer County) were setting records. Along coastal New Jersey (Ocean, Cumberland, Cape May and Atlantic Counties), homeowners' pipes were bursting and included vacant summer homes which were not properly winterized. In Cumberland County, a 49-year-old woman was found dead on the street in Bridgeton. She suffered from asthma and it was believed the cold weather triggered an attack. The Cape May-Lewes Ferry service was reduced to one working vessel because of the ice in Delaware Bay. While the extended cold weather was expected to reduce the pest problem this upcoming growing season, wineries feared the unseasonably cold weather may kill or damage grape vines. Lowest temperatures included 9 degrees below zero in Walpack (Sussex County), 6 degrees below zero in Hainesville (Sussex County), 2 degrees below zero in Newton (Sussex County), Estell Manor (Atlantic County) and Long Valley (Morris County), zero in Chatham (Morris County) and Somerville (Somerset County), 2 degrees in Flemington (Hunterdon County) and Seabrook (Cumberland County), 3 degrees in Phillipsburg (Warren County) and the Atlantic City International Airport, 4 degrees in Freehold (Monmouth County), New Brunswick (Middlesex County) and Hightstown (Mercer County) 5 degrees in Trenton (Mercer County) and Mount Holly (Burlington County), 7 degrees in Pennsauken (Camden County), 8 degrees in Beach Haven (Ocean County), 9 degrees in West Deptford (Gloucester County) and 10 degrees at the Marina within Atlantic City. This cold snap cemented January as being unseasonably cold. The preliminary statewide monthly mean temperature of 26.3 degrees was the coldest January and winter month since 1994 (24.1 degrees). Normal is 30.6 degrees. The monthly mean temperature of 27.9 degrees at the Atlantic City International Airport was also the coldest January and the coldest winter month since 1994 (27.6 degrees). The monthly mean temperature of 31.4 degrees at the Atlantic City Marina was the coldest January and the coldest winter month since 1994 (29.5 degrees). In Trenton, the monthly mean temperature of 26.0 degrees was 5.8 degrees colder than normal.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jan 14, 2:50 AM EST, 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 250 AM EST TUE JAN 14 2003 OTHER THAN THE CONTINUATION OF COLD WX...NOT MUCH MSRBL PCPN EXPECTED WITH THIS FCST PKG THRUT THE NEXT SEVEN DAYS. -NAO FCSTD TO GO + JUST IN TIME TO SUGG LOW OFF SE CST COULD TAKE A QUICK EXIT TO THE ENE. IF TRUE...THIS WOULD BE ONLY THE SECOND TIME THIS LATE FALL/WINT THAT A LO OFF THE SE CST HAS NOT AFFECTED US. REAL STORY FOR THIS WINTER CONTS TO BE STG +PNA WHICH SHOWS LTL INCLINATION TO BREAK AS EXTREMELY COLD VORTEX ROTATES MENACINGLY OVR THE UPPER HUDSON BAY. NAO FCSTD TO BCM NEG AGN KEEPING THE FCSTD COLDEST AIR IN THE NRN HEMISPHERE IN CANADA. LATEST GFS CONTG TREND OF SUGG WE MIGHT GET A BRIEF THAW TWD SUPER BOWL WEEKEND B4 MORE ARCTIC AIR RETURNS. MODELS ALL HAVE INIT PRETTY WELL WITH THE 00Z RUN. ONLY WEAKNESS IS AIR IS COLDER ACRS LWR PEN OF MI. WE WERE NOT INCLINED TO GO WITH THE WRMR ETA MOS ANYWAY. SHRT WV IN OH VLY FCSTD TO MOV ACRS THE LWR HALF OF OUR CWA. DEEPEST MSTR IS IN THE SNOW GROWTH RGN...BUT MDLS FCSTG VERY LTL OMEGA. THE ONLY WKLY (AS IN VERY) ISENTROPIC SUPPORT COMES TAFTN. OTHERWISE BEST FGEN FRCG IS OCRG ATTM AND WILL BE WELL E BY THE TIME THE MSTR ARRIVES. THUS WE WILL KEEP FLURRY FCST GOING WITH CLOUDIER SKIES DURG THE AFTN. FCST MDL FULL SUN MACROS THRUT SUPPORT COLDER NGM/AVN MOS FOR MAX TEMPS AND WE WILL LEAN TWD THEM. NEXT SHORT WAVE COMES THRU OVRNGT. THIS ONE SEEMS TO HAVE A BIT LESS SUPPORT THAN THE DAYTIME ONE. NEVERTHELESS BY THEN MSTR IS ACTUALLY CLOSER TO THE GROUND (AGAIN IN SNOW GROWTH AREA) AND WE/LL KEEP IN LOW CHC OF FLURRIES. TRAJ ABV BNDRY LYR MORE WNW THAN NW WITH THIS LATEST OUTBREAK AND ANY LAKE EFFECT REFUSE FOR US WOULD HAVE TO COME FROM ERIE AND BE LIMITED TO JUST OUR FAR NRN ZNS. PRESENCE OF CLDS SHLD PREVENT TEMPS FROM PLUNGING FARTHER AND WILL STICK CLOSE TO GUID. GFS MORE PESIM THAN THE ETA FOR WED DAY. EVEN THE ETA HAS CONVECTIVE TEMPS BEING REACHED. WE WILL LEAN A BIT TWD THE GFS AND ADD SOME FLURRIES FAR NRN ZONES. MDL SOUNDGS SUPPORT GOING MAYBE A DEG LWR WITH MAX TEMPS THAN TDY AGAIN TWD THE COLDER NGM/AVN MOS GUID. GFS MOS GUID LOOKS TOO COLD ON THU DAY WITH A BIT OF WARMUP PRECEDING NEXT SYS UNLESS DAY IS OVC. LATEST 00Z MDL RUNS NOT SHOWING MUCH CHG WITH THE SRN STREAM SYS. EURO MODELS ARE SLGLTY FARTHER N AND ALSO SLGTLY FSTR THAN THE GFS. GFS H2.5 JET GETS CLOSE TO SRN ZNS AND IS FARTHER N THAN THE ETA/S. GIVEN THAT AT THIS TIME RNG MOST OF THE MDLS HAVE HAD A SEWD BIAS WITH SFC LOWS THIS WINTER...WE WILL KEEP POPS IN FAR SERN ZNS. ONLY CHG WILL BE BASED ON THE FASTER EUROS AND CANADIAN TO LEAVE MSRBL IN JUST FOR THU NGT. WE/LL LEAVE THE MNTN OF FLURRIES IN FOR FRI WITH PASSAGE OF NRN STREAM TROF. RATHER STRONG LOOKING TROF COMES THRU OUR CWA ON SUN WITH NOT MUCH SFC REFLECTION. ATTM ALL THE MED RNG MDLS INIT CYCLOGEN TOO FAR E TO AFFECT US. WE WILL ADD FLURRIES TO THE FCST FOR NOW. MARINE: WE/LL CONT SCA. .PHI... DE...NONE. MD...NONE. NJ...NONE. PA...NONE. MARINE...SML CRFT ADVSRY CST AND LWR DE BAY ANZ431-450>455. TFG
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-131230- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 524 AM EST MON JAN 13 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The national radar mosaic for the moment the first event began.
21 cold/wind chill. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Cold/Wind Chill, Middlesex | 2003-01-22 | 20 | Male | Vehicle/Towed Trailer | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2003Every state in 2003This day in weather historyWarnings in New Jersey, January 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5342811, 5342812, 5342813, 5342814, 5342815, 5342816, 5343268, 5343269, 5343270, 5343271, 5343272, 5343273, 5343274, 5343275, 5343276, 5343277, 5343278, 5343279, 5343280, 5343406, 5343407.